Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Des Moines, IA

May 8, 2002Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2002, 7:55 PM CDT for Marion County, Iowa. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 7:55 PM CDT (00:55 UTC)
Expired
May 8, 2002, 9:00 PM CDT
In force
65 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:15 PM CDTTornado F0Pleasantville, IABrief spin up gustnado in open area.
May 8, 8:17 PM CDTThunderstorm Wind 52 EKnoxville, IA
May 8, 8:40 PM CDTThunderstorm Wind 61 EHarvey, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090055
SVRDSM
IAC125-090200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 900 PM CDT

* AT 751 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF MELCHER-DALLAS...OR ABOUT 22
  MILES SOUTH OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES NORTH OF MELCHER-DALLAS AROUND 810 PM...
  6 MILES SOUTH OF PLEASANTVILLE AROUND 815 PM...
  NEAR KNOXVILLE AROUND 825 PM...
  NEAR HARVEY AROUND 840 PM AND
  NEAR PELLA AROUND 845 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR
SOUTHERN IOWA.

LAT...LON 4151 9333 4116 9333 4116 9288 4151 9289

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:05 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 8, 3:05 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT WED MAY 8 2002

PRIMARY FOCUS OF FCST WL BE NEXT SVRL HRS RELATING TO PROGRESSION OF
CDFNT AND WHETHER CAP CAN BE BROKEN.  TWO AREAS OF PRIMARY CONCERN.
19Z SFC ANLYS PLACES LOW INVOF KOTG WITH WRMFNT ALG MN BORDER INTO
NERN IA.  PRES FALLS HAVE BEEN DEEPENING IN THIS AREA IN RESPONSE TO
WV LIFTING INTO MN.  ELEVATED CONVECTION TO OUR N MAY EXPAND SEWD
ALG WRMFNT BUT WL LIKELY NOT DVLP TIL JUST NE OF DMX FA.

LOOKING FARTHER S CDFNT EXTENDS FM LOW ACRS WRN IA INTO CNTL KS.
18Z KSGF/KTOP SOUNDINGS INDC SGFNT WRM LYR ALF BTWN 850/750MB AHD OF
FTN.  17Z STLT DERIVED H7 TEMPS REFLECT THIS AS WELL WITH AOA 10C
TEMPS FM SWRN IA BACK INTO SRN PLAINS.  VISIBLE STLT IMAGERY WAS
INDCG BANDED/OSCILLATING CLDS UNDER CAP PERPENDICULAR TO LOW LVL WND
ACRS ERN KS...BUT CLDS NOW BCMG MORE CELLULR SHOWING CAP MAY BE
LESSENING AND CONVECTION HAS FORMED ALG FNT IN KS.  ON THE OTHER
HAND...CLDS HAVE BEEN SPREADING NEWD INTO FA WHICH MAY LIMIT FURTHER
DESTABILIZATION.  18Z RUC HAS GOOD HANDLE ON FNTL CNVGNC PTN AND
WANTS TO BREAK CAP AFT 21Z AS CNVGNC INCRS A FEW HRS AFT THAT.  DO
NOT HAVE THE GREATEST CONFIDENCE...BUT WL KEEP LIKELY POPS AND SVR
WORDING GOING BANKING ON STRENGTHENING CNVGNC DVLPG LN OF TSTMS ALG
LN STLT IMAGERY NOW SHOWS FM KSPW-KBIE.  WOULD LIKELY SEE SQUALL LN
DVLP WITH WITH CAPES ARND 3000 J/KG.  DEEP SHEAR/HELICITY AND OTHER
SUPERCELL PARAMETERS NOT TOO IMPRESSIVE IN STRAIGHT LN HODOGRAPH BUT
COULD CERTAINLY GET BRIEF SUPERCELLS WITH SVR HAIL AND POSSIBLY WND
BEFORE GOING PREDOMINATELY LINEAR.

PCPN SHOULD END TWRD 06Z SE WITH ATTN TURNING TWRD WND.  SHRT TERM
MDLS IN DECENT AGREEMENT THRU RMNDR OF PD BRINGING STG DVM TMRW
NOTED IN QG FIELDS AND OMEGA ACRS MN/WI BRUSHING IA.  SINCE IT STAYS
N...DO NOT FEEL ADVY WARRANTED BUT WL MENTION 20-30 MPH AND WINDY IN
BODY OF FCST.  CANNOT FIND MUCH REASON TO DEVIATE FM NGM MOS TEMPS.
AVN MOS SEEMS TOO COOL...SPCLLY ON FRI.  AS YOU MIGHT XPC...NGM MOS
NOT CAPTURING STRENGTH OF LOW LVL TEMP GRADIENT ACRS CDFNT BEING TOO
WRM E AND TOO COOL W.  HWVR IT SEEMS TO RECOVER AND BCM REASONAL
LATER TNGT AND INTO FRI SO WL FOLLOW.

XCP FOR SOME UKMET TIMING DIFFERENCES...MED RANGE MDLS INCLUDING 12Z
AVN FAIRLY SIMILAR WITH PTN BUT HAVE SHIFTED WEEKEND SYS FARTHER S.
ALTHOUGH THERE COULD BE SOME SFC BASED DVLPMT EXTRM S INVOF
FNT...ISENT LIFT AND ELEVATED CONVECTION MAY BE BIGGER PCPN
PRODUCER.  H85 THETA-E ADVCTN INCRS LATE FRI NGT AND PERSISTS INTO
SAT EVEN.  SHOWALTER/K INDICES SHOW SHARP INSTABILITY GRADIENT ACRS
SRN ZNS SO WL RELEGATE TSTM MENTION AND LIKELY CATEGORY POPS TO SRN
PTNS.  AVN QPF IMPRESSIVE...AOA 2 INCHES...WITH H85 DWPNTS INTO THE
TEENS AND K INDICES AOA 30 ACRS MO AND INFLOW RGN.  WL HAVE TO WATCH
FOR HVY RAIN EVENT DUE TO BOTH DURATION AND INTENSITY.  STAYED
CLOSER TO COOLER END OF MOS AND OBJECTIVE TEMP NUMBERS WITH PCPN AND
READINGS BLO NML.

.DSM...NONE

SMALL

In the hours before

Local storm report, May 8, 7:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    10 S KELLERTON            IA   1 INCH HAIL
05/08/02   RINGGOLD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0537 PM    LAMONI ARPT               IA   59 MPH TSTM GUST
05/08/02   DECATUR                        REPORTED BY ASOS.
Local storm report, May 8, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    ATHELSTAN                 IA   .75 INCH HAIL
05/08/02   TAYLOR                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:12 PM CDTSevere Thunderstorm WarningDMXRinggold48 min
May 8, 7:34 PM CDTSevere Thunderstorm WarningDMXClarke41 min
May 8, 7:36 PM CDTSevere Thunderstorm WarningDMXDecatur, Warren39 min
May 8, 7:58 PM CDTSevere Thunderstorm WarningDMXWayne47 min
May 8, 8:01 PM CDTTornado WarningDMXMarion, Warren44 min
May 8, 8:16 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe44 min
May 8, 8:26 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek49 min
May 8, 8:36 PM CDTTornado WarningDMXMahaska, Marion39 min
May 8, 8:54 PM CDTTornado WarningDMXPoweshiek36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.